Alert archive / Tennessee / Freeze Warnings in 2017

Freeze Warning 9, NWS Morristown, TN

October 24, 20177 counties in Tennessee

NWS Morristown, TN issued this freeze warning at Oct 24, 2017, 3:03 PM EDT for 7 counties in Tennessee. It took effect at Oct 25, 2017, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 3:03 PM EDT (19:03 UTC)
In effect from
Oct 25, 2017, 2:00 AM EDT
Expired
Oct 25, 2017, 9:00 AM EDT
In force
7 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 53 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS74 KMRX 241903
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
303 PM EDT Tue Oct 24 2017

...COLD TEMPERATURES TONIGHT... 

.Cold air will continue to push into the Southern Appalachian 
Region tonight. Temperatures will fall to around the freezing mark
across higher elevations of the Smoky Mountains and the  
mountains of northeast TN where a Freeze Warning will be in 
effect tonight. Lower elevations of central east and northeast 
TN, higher elevations of southeast TN, southwest VA and extreme 
southwest NC will see lows in the mid to upper 30s. This will 
generate areas of frost late tonight and a frost advisory will be 
in effect in these locations.

The cold air mass will remain over the area Wednesday night
providing a potential for another night of freezing temperatures 
across higher elevations and frost across lower terrain.


TNZ018-041-043-045-047-072-074-250315-
/O.NEW.KMRX.FZ.W.0009.171025T0600Z-171025T1300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, and Gatlinburg
303 PM EDT Tue Oct 24 2017

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Morristown has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM EDT Wednesday. 

* EVENT...Freezing temperatures expected over higher elevations with
  lows expected to fall into the low 30s.

* TIMING...Freezing temperatures from 2 AM to 9 AM.

* IMPACTS...Protect sensitive vegetation tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$

NCZ060-061-TNZ012>017-035>040-042-044-046-069>071-073-087-102-
VAZ001-002-005-006-008-250315-
/O.NEW.KMRX.FR.Y.0004.171025T0600Z-171025T1300Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Knox-Jefferson-
NW Blount-North Sevier-Southeast Monroe-East Polk-Lee-Wise-Scott-
Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, 
Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, 
Greeneville, Johnson City, Elizabethton, Knoxville, Dandridge, 
Maryville, Sevierville, Coker Creek, Ducktown, Jonesville, Wise, 
Norton, Gate City, Lebanon, and Abingdon
303 PM EDT Tue Oct 24 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Morristown has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Wednesday. 

* EVENT...Temperatures will fall into the mid to upper 30s and 
  areas of frost can be expected.

* TIMING...Areas of frost are possible between 2 AM and 9 AM.

* IMPACTS...Protect sensitive vegetation tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged or killed if left
unprotected.

&&

$$
2 follow-up statements
638 
WWUS74 KMRX 250230 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
1030 PM EDT Tue Oct 24 2017

...COLD TEMPERATURES TONIGHT...

.Cold air moving into the Southern Appalachian Region tonight 
will allow temperatures to fall to around the freezing mark across
higher elevations of the Smoky Mountains and the mountains of 
northeast TN where a Freeze Warning is in effect tonight. Lower 
elevations of east central and northeast TN, higher elevations of
southeast TN, southwest VA and extreme southwest NC will see lows
in the mid to upper 30s. This will generate areas of frost late 
tonight and a frost advisory will be in effect in these locations.

The cold air mass will remain over the area Wednesday night
providing the potential for another night of freezing temperatures
across the higher elevations and frost in lower terrain.

TNZ018-041-043-045-047-072-074-251030-
/O.CON.KMRX.FZ.W.0009.171025T0600Z-171025T1300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, and Gatlinburg
1030 PM EDT Tue Oct 24 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...

* EVENT...Freezing temperatures expected over higher elevations 
  with lows expected to fall into the low 30s. 

* TIMING...Freezing temperatures between 2 AM and 9 AM.

* IMPACTS...Protect sensitive vegetation tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$

NCZ060-061-TNZ012>017-035>040-042-044-046-069>071-073-087-102-
VAZ001-002-005-006-008-251030-
/O.CON.KMRX.FR.Y.0004.171025T0600Z-171025T1300Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Knox-Jefferson-
NW Blount-North Sevier-Southeast Monroe-East Polk-Lee-Wise-Scott-
Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, 
Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, 
Greeneville, Johnson City, Elizabethton, Knoxville, Dandridge, 
Maryville, Sevierville, Coker Creek, Ducktown, Jonesville, Wise, 
Norton, Gate City, Lebanon, and Abingdon
1030 PM EDT Tue Oct 24 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...

* EVENT...Temperatures will fall into the mid to upper 30s and 
  areas of frost can be expected. 

* TIMING...Areas of frost are possible between 2 AM and 9 AM.

* IMPACTS...Protect sensitive vegetation tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged or killed if left
unprotected.

&&

$$

TD
421 
WWUS74 KMRX 250748
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
348 AM EDT Wed Oct 25 2017

...COLD TEMPERATURES AGAIN TONIGHT...

.Cold air will remain in place across the Southern Appalachian 
Region tonight and allow temperatures to fall to the freezing 
mark across the higher elevations of the Appalachian Mountain 
chain as well as southwest North Carolina. Therefore, a Freeze 
Warning in effect for the aforementioned areas for tonight. 
Northeast TN, southwest Virginia, the extreme northern TN valley, 
and the Northern Cumberland Plateau will see lows in the mid to 
upper 30s. This will generate areas of frost late tonight and a 
frost advisory will be in effect in these locations.


TNZ018-041-043-045-047-072-074-251600-
/O.NEW.KMRX.FZ.W.0010.171026T0600Z-171026T1300Z/
/O.CON.KMRX.FZ.W.0009.000000T0000Z-171025T1300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, and Gatlinburg
348 AM EDT Wed Oct 25 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

The National Weather Service in Morristown has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM EDT Thursday. 

* EVENT...Freezing temperatures expected over higher elevations 
  with lows expected to fall into the low 30s. 

* TIMING...Freezing temperatures between 2 AM and 9 AM.

* IMPACTS...Protect sensitive vegetation tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$

NCZ060-061-TNZ087-251600-
/O.NEW.KMRX.FZ.W.0010.171026T0600Z-171026T1300Z/
/O.CON.KMRX.FR.Y.0004.000000T0000Z-171025T1300Z/
Cherokee-Clay-Southeast Monroe-
Including the cities of Murphy, Hayesville, and Coker Creek
348 AM EDT Wed Oct 25 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

The National Weather Service in Morristown has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM EDT Thursday. 

* EVENT...Temperatures will fall into the mid to upper 30s and
  areas of frost can be expected early this morning. Temperatures
  fall into the lower 30s tonight where a freeze is expected.

* TIMING...Areas of frost are possible between 2 AM and 9 AM this
  morning. Freezing temperatures between 2 AM and 9 AM tomorrow
  morning.

* IMPACTS...Protect sensitive vegetation tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged or killed if left
unprotected.

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$

TNZ012>017-035-042-044-046-VAZ001-002-005-006-008-251600-
/O.NEW.KMRX.FR.Y.0005.171026T0600Z-171026T1300Z/
/O.CON.KMRX.FR.Y.0004.000000T0000Z-171025T1300Z/
Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan-
Northwest Greene-Washington TN-Northwest Carter-Lee-Wise-Scott-
Russell-Washington-
Including the cities of Oneida, La Follette, Tazewell, 
Sneedville, Rogersville, Kingsport, Bristol, Wartburg, 
Greeneville, Johnson City, Elizabethton, Jonesville, Wise, 
Norton, Gate City, Lebanon, and Abingdon
348 AM EDT Wed Oct 25 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

The National Weather Service in Morristown has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Thursday. 

* EVENT...Temperatures will fall into the mid to upper 30s and 
  areas of frost can be expected. 

* TIMING...Areas of frost are possible between 2 AM and 9 AM.

* IMPACTS...Protect sensitive vegetation tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged or killed if left
unprotected.

&&

$$

TNZ036>040-069>071-073-102-251300-
/O.CON.KMRX.FR.Y.0004.000000T0000Z-171025T1300Z/
Anderson-Union-Grainger-Hamblen-Northwest Cocke-Knox-Jefferson-
NW Blount-North Sevier-East Polk-
Including the cities of Clinton, Oak Ridge, Maynardville, 
Rutledge, Morristown, Newport, Knoxville, Dandridge, Maryville, 
Sevierville, and Ducktown
348 AM EDT Wed Oct 25 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* EVENT...Temperatures will fall into the mid to upper 30s and 
  areas of frost can be expected. 

* TIMING...Areas of frost are possible between 2 AM and 9 AM.

* IMPACTS...Protect sensitive vegetation tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged or killed if left
unprotected.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this freeze warning went out at Oct 24, 3:03 PM EDT, 0 minutes earlier.

Area forecast discussion, Oct 24, 3:03 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
303 PM EDT Tue Oct 24 2017

.SHORT TERM (Tonight and Wednesday)...A few patches of light rain
or sprinkles will be possible tonight as weak lift and minimal low
level moisture rotate in around as an upper trough over the
region. This pattern will continue the cool advection and allow
temperatures tonight to fall into the 30s to around 40. A few
higher elevations of the east TN mountains should see temperatures
fall to around the freezing mark and a Freezing Warning will be in
effect for these areas. Where temperatures fall into the low
30s...a few flurries will be possible. The potential for frost is
limited due to expected cloud cover and light winds.  However...
some areas of frost are expected and a Frost Advisory will also
be in effect. The cool air will continue to advect in on Wednesday
and temperatures will only be able to climb into the 50s across
most valley locations and only into the 40s at some higher
elevations. A weak disturbance riding through the upper flow will
track through the Southern Appalachian Region late Wednesday.
This may generate a few areas of light rain or sprinkles across
northern areas and eastern mountains during the late afternoon.
Amounts should be very light...generally a trace to a hundredth or
two.

.LONG TERM (Wednesday night through Tuesday)...Models are in
better acquirement today that a midlevel temperature minimum and
vort max will be crossing our area Wednesday evening. SREF
probabilities are low and available moisture looks limited, but
there should be enough for a slight chance of measurable QPF.
Cold advection at the time of best moisture depth suggests a
change to snow showers above 3000 ft before dry air aloft ends
precip chances around 06Z. Clearing skies and slackening winds
late in the night will drop lows into the 30s, with a hard freeze
possible in the mountains and widespread frost in the Valley.
Rather than issuing a watch this far out, it will be mentioned in
the NPW product for tonight's frost/freeze threat.

Thursday and Friday will be clear with a warming trend as a ridge
builds in behind the departing longwave trough. It will be short-
lived however, as a deep closed low drops into the upper Midwest and
Great Lakes region over the weekend. Timing of the associated cold
front and precip with it is shown by the models to affect our area
between midnight Friday night and Saturday afternoon. We could
see similar impacts to the last frontal passage yesterday, with
locally heavy rain and strong winds in the higher elevations
during that time. The upper trough passage occurs Sunday afternoon
and night, and with very cold temps aloft, it could bring a
potential for snow showers to the northern half of the area.

A more zonal flow develops across the eastern Conus for Tuesday and
Wednesday, with a high pressure system near the Gulf Coast. This
should provide dry conditions and temps closer to normal both days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             41  57  39  66 /  10  10   0   0
Knoxville McGhee Tyson Airport, TN  39  56  36  63 /  20  10  10   0
Oak Ridge, TN                       39  56  36  62 /  20  10  10   0
Tri Cities Airport, TN              36  53  34  59 /  20  20  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Frost Advisory from 2 AM to 9 AM EDT Wednesday for Cherokee-Clay.

TN...Frost Advisory from 2 AM to 9 AM EDT Wednesday for Anderson-
     Campbell-Claiborne-East Polk-Grainger-Hamblen-Hancock-
     Hawkins-Jefferson-Knox-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Scott TN-
     Southeast Monroe-Sullivan-Union-Washington TN.

     Freeze Warning from 2 AM to 9 AM EDT Wednesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Unicoi.

VA...Frost Advisory from 2 AM to 9 AM EDT Wednesday for Lee-Russell-
     Scott-Washington-Wise.

&&

MJB/DGS
Hazardous weather outlook, Oct 24, 3:48 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
348 AM EDT Tue Oct 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
348 AM EDT Tue Oct 24 2017 /248 AM CDT Tue Oct 24 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Isolated and patchy frost possible across sheltered valley
locations that see calmer winds tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A widespread frost will be possible Wednesday night into Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 10:37 PM EDTRiver Flood WarningMRXCocke15 hr
Oct 24, 3:03 PM EDTFrost AdvisoryMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 15 more18 hr

Nearby

Freeze Warnings in Tennessee, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.